UPDATED November 4, 2016 // Two case reports of fatal myocarditis occurring in patients with melanoma being treated with immunotherapy, which appear to be a T-cell-driven drug reaction, are detailed in the November 3 issue of the New England Journal of Medicine.
An expert on immune-related adverse events with immunotherapies notes that this reaction is rare but should be added to the list of potential side effects.
The two patients were being treated with a combination of ipilimumab (Yervoy, Bristol-Myers Squibb) at 3 mg/kg and nivolumab (Opdivo, Bristol-Myers Squibb) at 1 mg/kg. They were admitted to hospital with symptoms about a fortnight after receiving the initial doses of these immunotherapies ― one patient within 12 days of the first dose, and the other patient within 15 days of the first dose. Both patients developed complete heart block, and both died.
These patients had seemingly mild symptoms at the time of hospitalization, commented Javid Moslehi, MD, assistant professor of medicine, director of the Cardio-Oncology Program at the Vanderbilt University Medical Center (VUMC), Nashville, Tennessee, and corresponding author of the study.
"The patients came with rather vague symptoms, including fatigue and muscle aches. What made us take notice, however, were blood tests for cardiac damage that were extremely elevated and the electrocardiograms that were abnormal in both cases. The problems quickly advanced such that the patients each needed a pacemaker to control the heart's electrical activity. The degree of cardiac arrhythmia was striking," Dr Moslehi said in a statement.
The patients were treated with high-dose methylprednisolone, but despite aggressive treatment, both patients died from myocarditis.
On autopsy and biopsy of the cardiac tissue, it was clear that there was an immune reaction to the heart, the researchers noted in a VUMC press release. Pathologists found robust T-cell and macrophage infiltrates, and, importantly, there were shared populations of T cells infiltrating the myocardium that were identical to those present in tumor and skeletal muscle.
The findings suggest that "our patients were having a rare, potentially fatal T-cell–driven drug reaction," the authors conclude.
The researchers scoured the company's pharmacovigilance databases for similar reports and found, among 20,594 patients, 18 drug-related severe adverse events of myocarditis (0.09%) reported after use of either ipilimumab, nivolumab, or both in combination.
In patients who received combination therapy with both drugs, myocarditis was more frequent and severe than in those who received nivolumab alone (0.27% vs 0.06%; P < .001; five fatal events vs one event).
Among patients who received combined therapy with ipilimumab and nivolumab for many different types of cancer, myocarditis was diagnosed at a median of 17 days after the first treatment (range, 13 to 64 days).
Approached for comment, Jeffrey S. Weber, MD, PhD, from the NYU Langone Medical Center, New York City, who has authored several recent articles on adverse reactions seen with immunotherapy, emphasized the rarity of this reaction ― "you're looking at fatal events in 1/10,000 to 1/3000 patients, suggesting that this is quite unusual.
"Nonetheless, it adds another immune-related adverse event that immunotherapy providers need to be aware of and need to tell their patients about," Dr Weber told Medscape Medical News. "I would also suspect that early intervention and awareness will keep the rate of morbidity and mortality to a very, very low level."
Other adverse events associated with immunotherapy include dermatitis, endocrinopathies, colitis, hepatitis, and pneumonitis, which are all thought to arise from aberrant activation of autoreactive T cells, the authors note.
These toxic effects are more frequent and more severe when ipilimumab and nivolumab are used in combination, they add, but they also point out that the combination has superior efficacy to either agent used alone. These immunotherapies have improved survival for patients with melanoma as well as several other cancer types, they add.
The authors of the study have disclosed relationships with pharmaceutical companies, which are detailed on the journal website.
N Engl J Med. Published online November 3, 2016. Abstract
Medscape Medical News © 2016 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Fatal Myocarditis -- Rare New ADR With Immunotherapy - Medscape - Nov 03, 2016.